Alert archive / Indiana / Flash Flood Warnings in 2011
Flash Flood Warning 5, NWS Northern Indiana
NWS Northern Indiana issued this flash flood warning at May 14, 2011, 9:20 PM EDT for Huntington County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2011, 9:20 PM EDT (01:20 UTC)
- Expired
- May 15, 2011, 12:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Flood severity
- None
County Huntington County, IN
The radar
The Northern Indiana radar (KIWX), 63 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 363 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
283
WGUS53 KIWX 150120
FFWIWX
INC069-150415-
/O.NEW.KIWX.FF.W.0005.110515T0120Z-110515T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
920 PM EDT SAT MAY 14 2011
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
HUNTINGTON COUNTY IN NORTHEAST INDIANA
* UNTIL 1215 AM EDT
* LAW ENFORCEMENT OFFICIALS REPORTED FLOODING FROM HEAVY RAIN AND
THUNDERSTORMS OVER THE WARNED AREA. NUMEROUS ROADS ARE BEING
CLOSED IN PORTIONS OF THE COUNTY. DOPPLER RADAR ESTIMATES 3 TO
4 INCHES OF RAIN HAS FALLEN SO FAR THIS EVENING...AND AN
ADDITIONAL INCH WILL BE POSSIBLE THIS EVENING AND OVERNIGHT.
FLOODING ON CREEKS AND STREAMS IS EXPECTED...ESPECIALLY ON SILVER
CREEK...NIEMAN CREEK...PONY CREEK AND CLEAR CREEK.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LUTHER...
MAHON...GOBLESVILLE...BRACKEN...BOWERSTOWN...BIPPUS...HUNTINGTON
AND ANDREWS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
NORTHERN INDIANA.
&&
LAT...LON 4070 8542 4075 8550 4078 8564 4100 8564
4101 8544 4098 8541 4095 8534 4067 8534
4067 8535
$$
JC1 follow-up statement
925
WGUS73 KIWX 150428
FFSIWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1228 AM EDT SUN MAY 15 2011
INC069-150434-
/O.EXP.KIWX.FF.W.0005.000000T0000Z-110515T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HUNTINGTON IN-
1228 AM EDT SUN MAY 15 2011
...THE FLASH FLOOD WARNING HAS EXPIRED FOR HUNTINGTON COUNTY...
ROADS REMAIN CLOSED AMD SEVERAL HOMES FLOODED FOLLOWING 3 TO 5
INCHES OF RAINFALL SATURDAY EVENING. THE FLASH FLOOD WARNING WILL BE
REPLACED WITH AN AREAL FLOOD WARNING. TO REPORT FLOODING...HAVE THE
NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
FLOOD INFORMATION.
LAT...LON 4070 8542 4075 8550 4078 8564 4100 8564
4101 8544 4098 8541 4095 8534 4067 8534
4067 8535
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at May 14, 4:05 PM EDT, 5 hours 15 minutes earlier.
Area forecast discussion, May 14, 4:05 PM EDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 405 PM EDT SAT MAY 14 2011 .SHORT TERM... TONIGHT THROUGH SUNDAY NIGHT...AN UPPER LOW WAS NORTH OF THE OHIO RIVER AND MOVING SLOWLY EAST. THE EAST PORTION OF THE FORECAST AREA WAS STILL IN THE WARM SECTOR. THE AIRMASS OVER NORTHEAST INDIANA AND NW OHIO WAS ABLE TO DESTABILIZE ENOUGH FOR STORMS TODAY. EXPECT A MARGINAL SEVERE WEATHER POTENTIAL INTO EARLY THIS EVENING AS WET BULB ZERO HIGHS VERY FAVORABLE FOR HAIL. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE AS MANY OF THE STORMS HAVE BEEN BACKBUILDING. FOR THIS PACKAGE...FAVOR THE SPECTRAL MODELS INCLUDING THE ECMWF GIVEN THE SUPERIOR HANDLING OF THE CUT OFF LOW AND THE FUJI WHARA INTERACTION OF AN UPSTREAM UPPER LOW. AN UPPER LEVEL TROWAL SHOULD REMAIN OVER THE AREA FOR THE REST OF THE WEEKEND...AND BE ACCOMPANIED BY PERIODS OF RAIN. GIVEN A VERY COOL AIRMASS WITH AN EXTENDED PERIOD OF PRECIPITATION...LOWERED HIGHS SEVERAL DEGREES SUNDAY...MORE IN LINE WITH THE GFS/MAV. && .LONG TERM... VERY FEW CHANGES NEEDED TO LONG TERM GRIDS AS FOCUS HAS BEEN MORE ON NEAR TERM WEATHER THIS AFTERNOON. GENERALLY FOLLOWED GFS AND GEFS WHICH ALIGNS WELL WITH GOING GRIDS AND EXPECTED PATTERN. PERSISTENT UPPER LOW WILL REMAIN IN THE REGION TO SOME DEGREE BUT WOBBLE TO THE SOUTHEAST EARLY IN THE WEEK BEFORE COMING BACK OUR WAY. THIS WILL LEAD TO A BRIEF DRY PERIOD MONDAY INTO TUESDAY ALTHOUGH TEMPS WILL REMAIN WELL BELOW NORMAL. TEMPERATURES MONDAY NIGHT ARE A CONCERN WITH VERY DRY NORTHEAST FLOW AND COLD UPPER LOW OVER THE AREA. KEPT TEMPS IN UPPER 30S WITH CONCERN FOR SOME HIGH CLOUDS AND LIGHT GRADIENT. IF SKIES INDEED CLEAR AND WINDS BECOME LIGHT COULD SEE TEMPS DROP TO LOWER 30S AND POSSIBLE FROST. SHORT WAVE ENERGY WILL HELP REINFORCE UPPER LOW AND BRING BACK TOWARD THE AREA LATER TUESDAY INTO WEDNESDAY. CONTINUED TREND OF BRINGING POPS BACK WEST TUESDAY AFTERNOON AND KEPT POPS OVER ENTIRE AREA WEDNESDAY INTO THURSDAY. EXPECT SHOWERS TO MOVE EAST TO WEST WITH LOW CENTERED TO OUR SOUTH AND EASTERLY FLOW. CONTINUED OPTIMISTIC DRY POPS FRIDAY AND CONTINUED INTO SATURDAY WITH LOW CONFIDENCE. ECMWF SLOWER WITH NEXT UPPER LOW WHICH TENDS TO WORK OUT AS GFS HAS A FAST EASTWARD BIAS WITH CLOSED LOWS. WILL HAVE TO WATCH TRENDS FOR POSSIBLE POPS EARLY NEXT WEEKEND. TEMPS VERY COOL THROUGH FIRST PART OF WEEK THEN SLOW WARMING AS LOW BEGINS TO SLIDE EAST. OPTIMISTIC FOR END OF WEEK AHEAD OF NEXT SYSTEM WITH TEMPS BACK TO NEAR NORMAL IN THE LOWER 70S. && .AVIATION... THUNDERSTORMS WERE FORMING IN THE WARM SECTOR WHERE THE ATMOSPHERE HAD DESTABILIZED. A STATIONARY FRONT WAS BETWEEN SBN AND FWA... WITH SBN IN THE COLD SECTOR. CONTINUED TO MENTION THE CHANCE OF THUNDER AT BOTH SBN AND FWA AS MOIST AND UNSTABLE AIR SPREADS NORTH AND NORTHWEST. LOW IFR CONDITIONS SHOULD DOMINATE MUCH OF THE TAF PERIOD AT SBN GIVEN PRECIPITATION FALLING FOR AN EXTENDED PERIOD. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR LMZ043-046. && SHORT TERM...SKIPPER LONG TERM...LASHLEY AVIATION...SKIPPER
Hazardous weather outlook, May 14, 5:10 AM EDT, 16 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 510 AM EDT SAT MAY 14 2011 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-150915- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 510 AM EDT SAT MAY 14 2011 /410 AM CDT SAT MAY 14 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO EARLY THIS EVENING. A FEW THUNDERSTORMS MAY BE STRONG TO SEVERE DURING THIS TIME ALONG AND EAST OF A LOGANSPORT TO WARSAW TO STURGIS LINE. THE MAIN THREAT WILL BE HAIL UP TO AN INCH IN DIAMETER. ALSO...SLOW MOVEMENT OF THESE THUNDERSTORMS WILL RESULT IN LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY THIS EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-150915- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 510 AM EDT SAT MAY 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE...MAINLY THIS AFTERNOON. A SMALL CRAFT ADVISORY IS IN EFFECT TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SMALL CRAFT ADVISORY IS IN EFFECT SUNDAY THROUGH MONDAY NIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
In the hours before
Local storm report, May 14, 5:40 PM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
540 PM EDT SAT MAY 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL BIPPUS 40.94N 85.62W
05/14/2011 E0.70 INCH HUNTINGTON IN FIRE DEPT/RESCUE
&&
EVENT NUMBER IWX1100763
JCLocal storm report, May 14, 6:12 PM EDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
612 PM EDT SAT MAY 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM FLOOD BIPPUS 40.94N 85.62W
05/14/2011 HUNTINGTON IN TRAINED SPOTTER
WATER RUNNING ACROSS STATE ROAD 105 AND INTO THE POST
OFFICE
&&
EVENT NUMBER IWX1100764
JCLocal storm report, May 14, 7:29 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
729 PM EDT SAT MAY 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HEAVY RAIN BIPPUS 40.94N 85.62W
05/14/2011 M4.00 INCH HUNTINGTON IN FIRE DEPT/RESCUE
REPORTED 4 INCHES OR MORE
&&
EVENT NUMBER IWX1100765
BMLLocal storm report, May 14, 7:33 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
733 PM EDT SAT MAY 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM FLOOD 2 NNW NEY 41.41N 84.54W
05/14/2011 DEFIANCE OH EMERGENCY MNGR
SEVERAL ROADS ARE CLOSED AROUND THE NEY AREA...WITH
BASEMENT FLOODING REPORTED NEAR LICK CREEK...LICK CREEK
RISING RAPIDLY
&&
EVENT NUMBER IWX1100766
JCLocal storm report, May 14, 7:37 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
737 PM EDT SAT MAY 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FLOOD 4 NW HUNTINGTON 40.93N 85.54W
05/14/2011 HUNTINGTON IN LAW ENFORCEMENT
WATER OVER SEVERAL ROADS IN NORTHERN HUNTINGTON COUNTY
&&
EVENT NUMBER IWX1100767
JCLocal storm report, May 14, 8:53 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
853 PM EDT SAT MAY 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM WALL CLOUD 2 WSW WESTCHESTER 40.48N 84.93W
05/14/2011 JAY IN LAW ENFORCEMENT
OFFICER REPORTS SEEING A ROTATING WALL CLOUD...NO
FUNNEL PRESENT
&&
EVENT NUMBER IWX1100768
JCThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 8:38 PM EDT | Tornado Warning | IWX | Jay | 37 min |
| May 14, 9:03 PM EDT | Areal Flood Advisory | IWX | Adams, Blackford, Jay, Wells | 36 min |
| May 14, 9:31 PM EDT | Areal Flood Warning | IWX | Adams, Blackford, Grant, Huntington, Jay, Miami and 2 more | 12 hr |
| May 14, 10:57 PM EDT | River Flood Warning | IWX | LaPorte, Saint Joseph, Starke | 4 days |
| May 15, 12:32 AM EDT | Areal Flood Warning | IWX | Huntington | 9 hr |
| May 15, 2:34 AM EDT | River Flood Warning | IWX | Cass, Kosciusko, Miami, Wabash, Whitley | 29 hr |
| May 15, 2:34 AM EDT | River Flood Warning | IWX | Cass, Miami, Wabash | 21 hr |
| May 15, 9:12 AM EDT | Areal Flood Warning | IWX | Huntington, Wabash | 6 hr |
| May 15, 11:12 AM EDT | River Flood Warning | IWX | Allen, DeKalb | 24 hr |
Nearby
Flash Flood Warnings in Indiana, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.